How I Stopped Taking Zoloft: Should You Taper Off or Quit Cold Turkey?
Thinking of Going Off Zoloft?
If you are currently taking Zoloft (or a generic alternative) and are thinking about stopping or weaning off, but you're wondering if the dose-reduction process may actually be causing depression or anxiety attacks, please read on. In this article, I will share my story about being on and tapering off of Zoloft. Keep in mind that I am not a healthcare professional, and I am speaking purely from my own experience. Because everyone is different, and depression affects everyone differently, what worked for me may not be advisable for you. That being said, the information in this article is invaluable because you won't get it from any doctor. They only prescribe the drugs—they don't know what it's really like to be on Zoloft unless they've taken it themselves.
My Experience With Zoloft
Doctors will readily prescribe Zoloft because it is extremely effective at maintaining high levels of serotonin—the "feel-good chemical"—in the brain and is considered one of the safest SSRIs (selective serotonin reuptake inhibitor). It's even safe to take while pregnant and breastfeeding—and I did just that.
After taking Zoloft for a period of time, I was no longer depressed. At the same time, the circumstances that brought on my depression had improved, so I felt that I no longer needed to keep taking an antidepressant. I asked my doctor how I could stop taking Zoloft and was given the standard advice: reduce the current dose by 50 mg and wait for any side effects of the dosage change to wear off before reducing another 50 mg.
Zoloft Withdrawal Symptoms
The first time I dropped the dose down, I began to feel very sick—I felt nauseous and had terrible headaches. I couldn’t sleep, and my mood dropped significantly. I tried to wait it out for a few weeks, but I became anxious that I was getting depressed again. I was devastated and thought that I may never get off these drugs.
I decided to increase the dose up again—I took as much as 200 mg—and just kept taking them. After a while, I started feeling better, so I thought I would try tapering off again, only this time, I searched online for advice instead of my doctor.
What Doctors Won't Tell You:
Zoloft can be highly addictive, but not for the same reasons as other drugs like nicotine or cocaine. With continuous use of SSRIs like Zoloft, you may become psychologically dependent on the drug to lift your mood and make you feel better. You may feel that without it, you cannot feel normal, and indeed, the side effects include depressive moods and sleeplessness. This is what my doctor did not warn me about.
What I Learned
It is important to understand that, although you may feel like you are becoming depressed again, your low mood is just a side effect of the reduction in serotonin levels in the brain. The fear and anxiety surrounding the side effects will only worsen the problem. To properly wean yourself off of SSRIs, you need to reduce the dosage very slowly—maybe even less than 50 mg at a time. You also need to remind yourself that the side effects are just side effects, and they will wear off with time.
How I Tapered Off Zoloft
I Tried Quitting Cold Turkey
After my failed first-attempt to get off of Zoloft, I fretted the possibility of going through the mood drops and having to wait weeks for the side effects to wear off. I decided to try a different (unadvisable) approach: I was really really really naughty and quit cold turkey.
That’s right. I just stopped taking it.
Immediately, I became very sick. I had to take sleeping aids at night. I also began hallucinating. I would see my little dog running around the house when he was actually outside. The visions made me jumpy, but the voices were even freakier. I couldn’t think straight. Overall, I felt very ill.
However, I was determined to avoid the temptation of getting back on Zoloft to ease the symptoms, and it paid off. I started getting better after a couple of weeks, and eventually, after about 6 weeks, I was well on the mend.
I have been drug-free ever since.
My Advice to You
Quitting cold turkey is not advisable for everyone; in fact, it can be downright dangerous. Although it worked for me, it wasn't without its own set of burdens, and it took a lot of mental power and self-control to endure the process.
Everyone is different, but here is some advice that does apply to everyone:
- Get some good medical advice. Don’t just let them get away with the standard regurgitation of facts—ask lots of questions. Make sure you understand all the positives and negatives about the treatment they are suggesting.
- Get help. Make sure you have a strong support network of people who understand what you will be facing.
- Don’t give up. If it gets tough—and it will get tough—keep remembering the goal. Stay strong and use the support you have in place.
- Inform the people you live with. Most people don’t understand mental illness, and if you are hallucinating or going through rapid mood changes, it’s best this doesn’t take them by surprise.
All in all, no matter if you taper off or quit all at once, it takes a lot of determination, and the process appears to go better for some people than others. I tried both methods, and I suffered the side effects both times. I figured the only way to get through it was to stick to your goal and know that you'll eventually reach the end.
Stay Informed, and Inform Others
May I humbly encourage you to talk to others about your experience with Zoloft? It is a highly effective drug, but some doctors may prescribe it too readily when it may not be necessary to take it or when there are other options that are not as addictive.
Regardless of the medication you are taking—whether it's lithium for bipolar disorder or Ambien for insomnia—there's a difference between how it's theoretically supposed to work and how it actually affects the patient. Doctors likely only know what the manufacturers tell them and aren't aware of the real experiences. Unless we spread the information, this may never change.
It is hard to admit to others when you have had a mental illness, but I always liken it to a broken leg. The only difference is that your brain is broken, and they can’t see it.
Information is power, so I encourage you to learn as much as you can about Zoloft and its side effects, and share this information with your doctors and other patients as well.
I must advise that you shouldn’t do anything without consulting your healthcare professional. This article is meant for informational purposes only. There are so many different types of depression, and some people really need to stay on their medication.